Q:

What are some common muscle problems caused by statins used as cholesterol medication?

A:

Quick Answer

Common muscle problems caused by statins include myalgia, rhabdomyolysis and myotis, according to WebMD. Myalgia is defined as weakness, aching and tenderness in the muscles.

Continue Reading

Full Answer

Myotis is a more serious side effect of statins, as WebMD explains. This condition inflames the muscles and increases the chance of them being injured. This is especially true if the patient takes another medication, such as a fibrate, with the statin.

Rhabdomyolysis is extreme inflammation of the muscles, notes WebMD. This condition causes muscles throughout the body to become weak and painful, and it causes them to release proteins that accumulate in the kidneys and damage them. This can lead to life-threatening kidney failure. Statins can also elevate levels of creatine kinase, which causes muscle pain, weakness and mild inflammation.

Learn more about Side Effects
Sources:

Related Questions

Explore